Kansas, 2007

Tornado and Flash Flood in Kansas, June 19, 2007

June 19, 2007 · NWS GLD · 26 events in 5 counties and zones

Severe thunderstorms produced numerous reports of large hail to golf ball size and an isolated tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Severe thunderstorms produced numerous reports of large hail to golf ball size and an isolated tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 19, 2:52 AM CST, 8 hours 48 minutes earlier.

Area forecast discussion, Jun 19, 2:52 AM CST, 8 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
252 AM MDT TUE JUN 19 2007

.DISCUSSION...A RIDGE TO THE WEST WILL KEEP NORTHWEST FLOW OVER THE
CENTRAL PLAINS THROUGH THIS FORECAST. A SURFACE TROUGH WILL BE IN
COLORADO AND HIGH PRESSURE TO THE EAST. HIGH PRESSURE WILL SHIFT
FURTHER EAST ON WEDNESDAY WHILE LOW PRESSURE REMAINS OVER
COLORADO/WYOMING.

POPS ARE THE MAIN QUESTION FOR THIS FORECAST.

SHORTWAVE ENERGY FOR TODAY IS DIFFICULT TO PINPOINT...ALTHOUGH THERE
IS SOME INDICATION OF AN APPARENT SHORTWAVE ENTERING WESTERN WYOMING
AT THIS TIME AND SHOULD BE AVAILABLE FOR MAX HEATING THIS AFTERNOON.
THERE IS ENOUGH MOISTURE/CAPE AND INSTABILITY. JET DYNAMICS ARE
WEAK. A SURFACE FRONT LIES SOUTHEAST OF THE FORECAST AREA AND THIS
COULD MOVE BACK NORTHWEST WITH SOUTHEAST WIND TODAY. ANOTHER
POSSIBLE BOUNDARY WOULD BE THE DRYLINE WHICH IS NEAR THE HIGHER
TERRAIN JUST EAST OF THE FRONT RANGE. STEERING WIND IS ONLY ABOUT
10KTS FROM THE WEST SOUTHWEST. THINK BEST POPS SHOULD BE IN THE
DEEPER MOISTURE NEAR THE SURFACE FRONT OR IN THE EASTERNMOST ZONES.
THIS GOES ALONG WITH GUIDANCE POPS ALSO. CHANCE POPS LOOK GOOD IN
THE EAST WITH SLIGHT CHANCE POPS ELSEWHERE. BETTER DEFINED SHORTWAVE
ENERGY COMES THROUGH THE FLOW WEDNESDAY AFTERNOON/NIGHT AND AGAIN
THURSDAY NIGHT. SINCE TIMING THESE WAVES ARE DIFFICULT IN NORTHWEST
FLOW WILL GO WITH SLIGHT CHANCE POPS FOR NOW. MOISTURE IS LACKING
DURING THE DAY ON THURSDAY SO WILL KEEP THAT PERIOD DRY.

THERE IS ALSO A QUESTION CONCERNING LOW CLOUDS/FOG DEVELOPING OVER
THE FORECAST AREA THIS MORNING. DEWPOINT DEPRESSIONS ARE AT LEAST 4
DEGREES. THE NAM BOUNDARY LAYER RH FIELD INDICATES GREATER THAN 90
PERCENT RH MOVING NORTHWEST ACROSS A LARGE PART OF THE FORECAST AREA
FROM 12Z-15Z. CURRENTLY THE FOG SATELLITE PRODUCT DOES NOT SHOW ANY
DEVELOPMENT TRENDS YET. PLAN TO MONITOR AND MAKE LAST MINUTE
DECISION.

850 TEMPERATURES INDICATE THE POTENTIAL FOR READINGS IN THE 90S.
FORECAST MAX TEMPERATURES WILL WARM FROM THE MID/UPPER 80S TO THE
LOWER 90S WED/THU. MIN TEMPERATURES SHOULD BE IN THE LOWER 60S WEST
TO THE MID 60S EAST.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TO DETERIORATE TO MVFR
CONDITIONS BY 09Z AND LAST THROUGH 16Z DUE TO AREAS OF FOG. THIS
WILL OCCUR ON ALL TWEB ROUTES...263...273...275 AND 314. KANSAS TWEB
ROUTES FROM KGLD MAY EXPERIENCE AREAS OF IFR AND SOME LOCAL LIFR
CONDITIONS DURING THIS TIME. CONDITIONS SHOULD QUICKLY IMPROVE TO
VFR AFTER 16Z. WIDELY SCATTERED THUNDERSTORMS...A FEW POSSIBLY
SEVERE...ARE POSSIBLE THIS AFTERNOON AND EVENING WITH MVFR
CONDITIONS NEAR THE STORMS. VFR CONDITIONS WILL THEN RESUME WITH
PASSING OF THE STORMS FOR THE REMAINDER OF TUESDAY NIGHT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

FS
Hazardous weather outlook, Jun 19, 10:30 AM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT TUE JUN 19 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT TUE JUN 19 2007 /1130 AM CDT TUE JUN 19 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TRI-STATE
AREA THIS AFTERNOON AND THIS EVENING. ISOLATED THUNDERSTORMS ARE
EXPECTED TO DEVELOP WITH DAYTIME HEATING. THE ATMOSPHERE WILL BE
VERY UNSTABLE AND WIND SHEAR WILL BE MODERATE. ALTHOUGH COVERAGE
WILL BE LIMITED...ANY THUNDERSTORM WHICH DEVELOPS HAS THE POTENTIAL
TO RAPIDLY BECOME SEVERE AND PRODUCE LARGE HAIL...DAMAGING WINDS AND
POSSIBLE TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY ACROSS THE
TRI-STATE AREA. AT THIS TIME THE MAIN THREAT APPEARS TO BE CLOUD
TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

FS/JDK

In the hours before

Special weather statement, Jun 19, 11:31 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1131 AM MDT TUE JUN 19 2007

KSZ004-191800-
NORTON-
1231 PM CDT TUE JUN 19 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTON COUNTY IN NORTHWEST KANSAS...

AT 1226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NEW ALMELO...AND MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 40 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

KILLINGSWORTH

The radar

The Goodland radar (KGLD), 131 km away, was scanning. The volume nearest the first event began at 17:42 UTC.

Open the radar archive at this moment

Event by event

22 hail, 2 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Decatur

When
June 19, 11:40 AM CST
Where
Decatur County, 5 mi SE of Jennings
Measured
0.88 in hail
Reported by
Public
Coordinates
39.629, -100.214

This report was relayed via the NSSL SHAVE project.

Hail, Graham

When
June 19, 12:05 PM CST to 12:15 PM CST
Where
Graham County, 19 mi NW of Hill City
Measured
1.75 in hail
Reported by
Public
Coordinates
39.564, -100.102

This report was relayed via the NSSL SHAVE project.

Hail, Graham

When
June 19, 12:30 PM CST to 12:55 PM CST
Where
Graham County, 17 mi NW of Hill City to 12 mi NW of Hill City
Measured
1.25 in hail
Reported by
Public
Coordinates
39.544, -100.075

Relayed via NSSL SHAVE project. Numerous reports of 0.88-1.25 inch hail reports along path.

Hail, Graham

When
June 19, 12:35 PM CST to 12:55 PM CST
Where
Graham County, 7 mi N of Morland
Measured
1 in hail
Reported by
Public
Coordinates
39.451, -100.080

This report was relayed via the NSSL SHAVE project.

Hail, Sheridan

When
June 19, 1:00 PM CST to 1:55 PM CST
Where
Sheridan County, 3 mi E of Tasco
Measured
2.75 in hail
Reported by
Public
Coordinates
39.350, -100.244

This report was relayed via the NSSL SHAVE project.

Hail, Graham

When
June 19, 1:00 PM CST to 1:20 PM CST
Where
Graham County, 3 mi N of Studley
Measured
1 in hail
Reported by
Public
Coordinates
39.393, -100.170

This report was relayed via the NSSL SHAVE project.

Hail, Sheridan

When
June 19, 1:04 PM CST
Where
Sheridan County, 3 mi E of Tasco
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.350, -100.244

Hail, Graham

When
June 19, 1:10 PM CST
Where
Graham County, Studley
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.350, -100.170

Hail, Decatur

When
June 19, 1:11 PM CST
Where
Decatur County, 6 mi W of Oberlin
Measured
0.75 in hail
Reported by
Public
Coordinates
39.820, -100.633

Hail, Sheridan

When
June 19, 1:23 PM CST
Where
Sheridan County, 3 mi E of Tasco
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.350, -100.244

Tornado, Sheridan

When
June 19, 1:35 PM CST to 1:53 PM CST
Where
Sheridan County, 3 mi SE of Tasco to 5 mi SE of Tasco
Rating
EF0
Path length
2 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
39.319, -100.260

Tornado developed about 3 SE of Tasco and lasted 18 minutes...dissipating 5 SE of Tasco. Tornado remained over open fields with no known damage.|

Hail, Sheridan

When
June 19, 2:00 PM CST to 2:05 PM CST
Where
Sheridan County, 2 mi NW of Selden
Measured
1 in hail
Reported by
Public
Coordinates
39.550, -100.597

This report was relayed via the NSSL SHAVE project.

Hail, Decatur

When
June 19, 2:15 PM CST
Where
Decatur County, 5 mi SW of Oberlin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.769, -100.587

Hail, Sheridan

When
June 19, 2:20 PM CST to 2:35 PM CST
Where
Sheridan County, 2 mi SE of Selden
Measured
2 in hail
Reported by
Public
Coordinates
39.510, -100.543

This report was relayed via the NSSL SHAVE project.

Hail, Sheridan

When
June 19, 2:25 PM CST to 2:30 PM CST
Where
Sheridan County, 6 mi SSE of Tasco
Measured
0.88 in hail
Reported by
Public
Coordinates
39.270, -100.257

This report was relayed via the NSSL SHAVE project.

Hail, Sheridan

When
June 19, 2:36 PM CST
Where
Sheridan County, 6 mi N of Hoxie
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.437, -100.430

Hail, Sheridan

When
June 19, 2:50 PM CST to 3:00 PM CST
Where
Sheridan County, 6 mi NW of Hoxie
Measured
1 in hail
Reported by
Public
Coordinates
39.411, -100.509

This report was relayed via the NSSL SHAVE project.

Hail, Sheridan

When
June 19, 3:00 PM CST to 3:15 PM CST
Where
Sheridan County, 10 mi SE of Hoxie
Measured
1.25 in hail
Reported by
Public
Coordinates
39.248, -100.298

This report was relayed via the NSSL SHAVE project.

Hail, Gove

When
June 19, 3:05 PM CST to 3:35 PM CST
Where
Gove County, 1.5 mi N of Park
Measured
1 in hail
Reported by
Public
Coordinates
39.122, -100.370

This report was relayed via the NSSL SHAVE project.

Hail, Graham

When
June 19, 3:10 PM CST to 3:20 PM CST
Where
Graham County, 4 mi W of St Peter
Measured
1 in hail
Reported by
Public
Coordinates
39.180, -100.155

This report was relayed via the NSSL SHAVE project.

Thunderstorm Wind, Sheridan

When
June 19, 3:11 PM CST
Where
Sheridan County, 6 mi NW of Hoxie
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.411, -100.509

Small branches down. Report relayed via NSSL SHAVE project.

Hail, Gove

When
June 19, 3:20 PM CST
Where
Gove County, Park
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.100, -100.370

Quarter to half dollar sized hail. Also, 1.10 inches of rain in the last 30 minutes.

Flash Flood, Graham

When
June 19, 3:40 PM CST to 5:40 PM CST
Where
Graham County, St Peter
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.180, -100.080

Street flooding reported in St. Peter.

Thunderstorm Wind, Gove

When
June 19, 3:46 PM CST
Where
Gove County, 1.5 mi N of Park
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.122, -100.370

Four-inch tree branch down. Report relayed via NSSL SHAVE project.

Hail, Logan

When
June 19, 5:15 PM CST
Where
Logan County, 4 mi W of Oakley
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.130, -100.924

Hail, Gove

When
June 19, 5:40 PM CST
Where
Gove County, 14 mi SW of Grinnell
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.987, -100.814

Quarter to half dollar sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31577, 31574, 31575, 31585, 31576, 31586, 30862, 30863, 30864, 30865, 30883, 31588, 30866, 31578, 31587, 30867, 31579, 31584, 31582, 31581, 31580, 30868, 30861, 31583, 30869, 30870.